Mechanism of verapamil calcium channel blockade-induced hyperprolactinemia

Shannon R. Kelley, Toheed Jan Kamal, Mark E. Molitch*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

45 Scopus citations

Abstract

Verapamil, a phenylalkylamine calcium channel blocker, causes a doubling of serum prolactin (PRL) levels in humans. To determine whether the mechanism involved a decrease in the PRL response to dopamine (DA), we infused low doses of DA, finding that the percent inhibition of PRL was not affected by verapamil (max % decrements for 0.003, 0.01, and 0.03 μg·kg-1 · min-1 doses of DA, respectively, 86.7 ± 19.1, 73.2 ± 24.8, and 65.2 ± 20.0% without verapamil and 93.4 ± 24.6, 79.7 ± 14.9, and 58.0 ± 18.1% with verapamil). To determine whether the PRL elevation was due to a decrease in hypothalamic generation of DA, we measured the inhibition of PRL by L-dopa before and after inhibition of peripheral decarboxylase activity with carbidopa. Without verapamil, L-dopa alone and carbidopa-L-dopa caused similar maximum decreases in PRL levels of 83.2 ± 2.5 and 80.3 ± 2.0%, respectively. With verapamil, the PRL maximum decrement with L-dopa was 85.2 ± 2.7% and with carbidopa-L-dopa was 76.3 ± 1.9% (P < 0.01). We also found that dihydropyridine and benzothiazepine calcium channel blockers had no effect on PRL. These results suggest that verapamil acts by decreasing central DA generation, possibly through N-type calcium channels.

Original languageEnglish (US)
Pages (from-to)E96-E100
JournalAmerican Journal of Physiology - Endocrinology and Metabolism
Volume270
Issue number1 33-1
DOIs
StatePublished - 1996

Keywords

  • dopamine
  • neuroendocrine
  • prolactin

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism
  • Physiology
  • Physiology (medical)

Fingerprint

Dive into the research topics of 'Mechanism of verapamil calcium channel blockade-induced hyperprolactinemia'. Together they form a unique fingerprint.

Cite this